ADHD medications linked to cardiac problems in children with hereditary heart disease


Original post from Medical News Today

‘…………….

Long QT syndrome (LQTS), a rare hereditary heart condition, can lead to life-threatening arrhythmias, or fast heartbeat irregularities. New research indicates that children with LQTS who take medications for attention deficit/hyperactivity disorder (ADHD) are at increased risk of experiencing heart-related problems – especially syncope, or the loss of consciousness.

“In light of these findings, special attention is needed when prescribing ADHD medications for LQTS patients, starting with the lowest effective dose and planning close follow-up,” said Dr. Valentina Kutyifa, co-author of the Journal of Cardiovascular Electrophysiology study.

Study: Long-QT Syndrome and Therapy for Attention Deficit/Hyperactivity Disorder, Claire Zhang M.D., Valentina Kutyifa M.D., Ph.D., Arthur J. Moss M.D., Scott McNitt M.S., Wojciech Zareba M.D., Ph.D. andElizabeth S. Kaufman M.D., Journal of Cardiovascular Electrophysiology, DOI: 10.1111/jce.12739, published online 6 July 2015.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.